Wisconsin, 2010

Damaging Wind in Wisconsin, August 13, 2010

August 13, 2010 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along a warm front that lifted north across central Wisconsin. The storms produced isolated wind damage and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a warm front that lifted north across central Wisconsin. The storms produced isolated wind damage and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 13, 4:41 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 4:41 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
541 AM CDT FRI AUG 13 2010

.UPDATE...SCENARIO 2 DESCRIBED BELOW IS PLAYING OUT. JUST UPDATED
PRODUCTS FOR SEVERE THUNDERSTORMS WATCH FOR MOST OF THE SW PART OF
THE FCST AREA. SINCE STORMS WILL BE ARRIVING EARLIER...UPDATED FLASH
FLOOD WATCH TO START IMMEDIATELY OVER E-C WI. EVEN IF CURRENT LINE
ISN/T SVR BY THE TIME IT REACHES THE FAR E...IT COULD DROP SOME
HEAVY RAINS.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 327 AM CDT FRI AUG 13 2010...

SYNOPSIS...HUMID WITH THUNDERSTORMS...POSSIBLY PRODUCING STRONG
WINDS AND FLOODING RAINFALL EARLY...THEN MUCH LESS HUMID WITH
SEASONABLE TEMPERATURES.

ENERGY FM OLD WEST COAST TROF HEADING TOWARD THE AREA...AND COMBINED
WITH ADDITIONAL ENERGY SWINGING ARND RIDGE OVER THE GULF OF AK...IT
WL ESTABLISH BROAD STG LNGWV TROF OVER S-C CANADA AND THE N-C
CONUS. ONCE IN PLACE...TROF WL DOMINATE THE WX FOR THE REMAINDER OF
THE FCST PERIOD...THOUGH THERE ARE SIGNS FLOW COULD GO BACK TO ZONAL
AGAIN AFTER THE END OF THE FCST PERIOD.

EXPECT WIDESPREAD HEAVY...AND POSSIBLY EXCESSIVE...RAINFALL EARLY
AS VERY WARM AND HUMID AIR GETS DISPLACED OFF TO THE SE. PCPN CHCS
AFTER THAT WL DEPEND ON SHRTWVS ROTG THROUGH THE BASE OF THE UPR
TROF...SO AMNTS WOULD BE LIGHTER AND COVERAGE MORE SCT. TEMPS AND
HUMIDITIES WL START OUT WAY ABV NORMAL...THEN TEMPS WL FALL BACK
TO NR NORMAL AS MUCH DRIER AIR CANADIAN AIR SETTLES INTO THE RGN.

SHORT TERM...TDA/TNGT/SAT. FOCUS OF FCST OBVIOUSLY ON FLOODING AND
SVR WX POTENTIAL. GENERAL SCENARIO DEPICTED ON THE MODELS WAS FOR
CONVECTION W OF THE AREA TO WEAKEN AND SHIFT ACRS THE N THIS
MORNING. THAT WOULD LEAVE THE SRN/SERN PART OF THE FCST AREA
GENERALLY UNTOUCHED...WITH SIG DESTABILIZATION BY AFTN. THEN
APPROACH OF ENERGY FM OLD WEST COAST TROF WOULD HELP INITIATE NEW
STORMS...WHICH WOULD EVOLVE INTO DAMAGING WIND PRODUCING MCS AS THEY
SURGE E OR ESE ACRS THE FCST AREA THIS AFTN/EVENING. THE PROBLEM
WITH THAT SCENARIO IS THAT STORMS IN SRN MN ARE CURRENTLY
STRENGTHENING AND HEADING MORE ELY. THAT WOULD SEEM TO SUGGEST A
DIFFERENT SCENARIO. WITH WK/DIFFUSE BOUNDARY STRETCHED OUT ACRS THE
FCST AREA...THE MN STORMS COULD JUST ROLL EWD. THEY WOULD ARRIVE
EARLIER...BUT STILL COULD BE SVR. AFTER THEY EXIT...IT/S TOTALLY
UNCLEAR HOW MUCH RECOVERY WOULD OCCUR. SHOULD STILL GET MORE
STORMS THIS AFTN/TNGT AS FORCING WL BE STG WITH MAIN SHRTWV CROSSING
THE AREA...BUT SVR RISK MUCH MORE QUESTIONABLE.

ATM SEEMS TO BE RUNNING FASTER THAN THE MODELS...SO ATTM I/M LEANING
TOWARD THE SECOND SCENARIO...BUT AM PREPARED TO MAKE ISSUANCE
TIME ADJUSTMENTS BASED ON RADAR/STLT. IN EITHER CASE...EXCESSIVE
RAINFALL IS POSSIBLE. AND GIVEN RECENT RAINFALLS AND SATURATED
SOILS...WL POST A FLASH FLOOD WATCH FOR ALL BUT THE FAR NE. PLAN
TO START IT RIGHT AWAY THIS MORNING IN THE W...BUT HOLD OFF ON THE
SERN PART OF THE FCST AREA UNTIL AFTN.

WITH THE WAY THINGS ARE RUNNING FAST...THINK THE SIG RAINS ARE
LIKELY TO BE EAST OF THE AREA BY LATE TNGT. BUT JUST TO KEEP THINGS
SIMPLE...AND SINCE THERE IS SOME DOUBT ABOUT THAT...JUST WENT WITH
12 HR POP GRID FOR TNGT.

MAIN FRONT WL STILL BE W OF THE AREA SAT...SO HUMIDITIES WL STILL BE
HIGH. BUT CONVERGENCE ALONG THE FRONT WL BE LIMITED...AND ATM
SHOULD BE TOTALLY WORKED OVER. WL CARRY CHC OF LINGERING SHRA IN
THE MORNING...THEN JUST A CHC OF TSRA IN THE AFTN IN CASE
SOMETHING POPS ALONG THE FRONT. VERY WARM TEMPS EXPECTED
AGAIN...ESP OVER E-C WI. WLY WINDS SHOULD BRING TEMPS NR 90 RIGHT
UP TO THE LAKESHORE.

LONG TERM...SATURDAY NIGHT THRU NEXT THURSDAY. FAIRLY SHARP
SHORTWAVE TROUGH MOVES THROUGH SATURDAY NIGHT. RIGHT ENTRANCE
REGION OF 60 KNOT JET AT 500MB SHOULD PROVIDE SUFFICIENT VERTICAL
MOTION TO PRODUCE AT LEAST SCATTERED SHOWERS FROM AN OTHERWISE
DRYING ATMOSPHERE.

THEN WE GET THE FIRST SIGNIFICANT PATTERN CHANGE IN MORE THAN A
MONTH...WITH CYCLONIC NORTHWEST UPPER FLOW EXPECTED FOR SUNDAY
THROUGH EARLY THURSDAY. THIS PATTERN CHANGE ISN/T FORECAST TO LAST
TOO LONG...AS MEDIUM RANGE MODELS SHOW A RETURN TO NEARLY ZONAL
UPPER FLOW BY NEXT FRIDAY AND CONTINUING INTO THE FOLLOWING WEEK.

TEMPERATURES AND DEW POINTS SHOULD FALL TO NORMAL LEVELS FOR MONDAY
THROUGH THURSDAY BEFORE CLIMBING BY THE FOLLOWING WEEKEND. SOME
JET STREAKS MOVING THROUGH THE CYCLONIC UPPER FLOW SHOULD PRODUCE
SCATTERED SHOWERS OR LOW TOP THUNDERSTORMS MONDAY AND AGAIN
DURING THE MIDDLE OF THE WEEK.

AVIATION...WL NEED TO CARRY AT LEAST 1 PERIOD TO TSRA AT ALL TAF
SITES. WL MAKE ISSUANCE TIME DECISION ON TIMING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ020-021-031-
037>040-045-048>050-074.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ005-010-018-019-
030-035-036.

&&
Hazardous weather outlook, Aug 13, 3:46 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT FRI AUG 13 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY AND TONIGHT. THE PRIMARY RISKS ARE OF DAMAGING WINDS
AND FLOOD PRODUCING HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE.

A CLUSTER OF SEVERE STORMS MOVING OUT OF WEST-CENTRAL WISCONSIN
WILL PUSH INTO CENTRAL WISCONSIN THIS MORNING. DAMAGING WINDS AND
HEAVY RAINS WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS
ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. THOSE
STORMS COULD ALSO PRODUCE DAMAGING WINDS AND TORRENTIAL RAINS. THE
RISK OF DAMAGING WINDS AND HEAVY RAINS WILL DECREASE FROM WEST TO
EAST OVERNIGHT.

IF SUFFICIENT SUNSHINE CAN WORK THROUGH THE CLOUD COVER LEFT
BEHIND BY THE STORMS THIS MORNING...HEAT INDICES COULD APPROACH
UNSAFE LEVELS OVER EAST-CENTRAL WISCONSIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE HUMID CONDITIONS WILL ALSO PERSIST
INTO SATURDAY...SO PERSONS WITH RESPIRATORY CONDITIONS OR IN POOR
HEALTH MAY NEED TO CURTAIL OUTDOOR ACTIVITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING...AND IS LIKELY
TO BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE STORMS COULD GENEATESTRONG WINDS...DANGEROUS SEAS...AND
TORRENTIAL RAINS.

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT
TIMES...AND CREATE A HAZARD FOR BOATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE VERY HUMID AIR WILL STILL BE ACROSS
THE AREA...SO FOG AND HAZE AND PERIODS OF GREATLY REDUCED
VISIBILITY OVER THE WATER WILL CONTINUE THROUGH SATURDAY.

ALWAYS BE SURE TO CHECK THE LATEST FORECAST FOR UPDATED INFORMATION
BEFORE HEADING OUT ON THE WATER.

JS

In the hours before

Special weather statement, Aug 13, 4:47 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 AM CDT FRI AUG 13 2010

WIZ030-035-131200-
MARATHON-WOOD-
547 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCOSNIN...

AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARK COUNTY TO
JACKSON COUNTY TO MONROE COUNTY...MOVING NORTHEAST AT 35 MPH.

STRONG WINDS...PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 645 AM CDT...
  PITTSVILLE AND MARSHFIELD BY 655 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

SKOWRONSKI
Special weather statement, Aug 13, 5:42 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 13 2010

WIZ030-035-036-045-131230-
MARATHON-PORTAGE-WAUSHARA-WOOD-
642 AM CDT FRI AUG 13 2010

...STRONG STORMS APPROACHING CENTRAL WISCONSIN...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS 25 MILES WEST OF WISCONSIN
RAPIDS...MOVING EAST AT 30 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF MARSHFIELD...WISCONSIN
RAPIDS...STEVENS POINT AND NEKOOSA.

WINDS GUSTS UP TO 50 MPH AND VERY HEAVY DOWNPOURS WITH REDUCED
VISIBILITIES...ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER ON
SOME AREA ROADS ARE ALSO LIKELY...PARTICULARLY ALONG AND SOUTH OF
HIGHWAY 10.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

EB
Special weather statement, Aug 13, 6:45 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 AM CDT FRI AUG 13 2010

WIZ030-031-035>037-045-048-131345-
MARATHON-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
745 AM CDT FRI AUG 13 2010

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
ABBOTSFORD...TO JUST WEST OF WISCONSIN RAPIDS...TO NEW LISBON. THE
STORMS WERE MOVING EAST AT 40 MPH.

THE LINE WILL PRODUCE GUSTY WEST WINDS AND TORRENTIAL RAIN. THE
SOUTHERN PART OF THE LINE WAS STRONGER THAN THE NORTHERN PART. WIND
GUSTS OF 35 TO 45 MPH ARE EXPECTED AS THE NORTHERN PART OF THE LINE
TRACKS OVER MARATHON AND SHAWANO COUNTIES. IF THE SOUTHERN PART OF
THE LINE MAINTAINS ITS INTENSITY...IT COULD GENERATE ISOLATED WIND
GUSTS TO 60 MPH.

THE TORRENTIAL RAINS WILL GENERATE PONDING OF WATER ON
ROADWAYS...ESPECIALLY IN URBAN AREAS.

* THUNDERSTORMS WILL BE NEAR...
  MOSINEE BY 810 AM CDT...
  RIB MOUNTAIN AND WHITING BY 815 AM CDT...
  WESTON AND PLAINFIELD BY 820 AM CDT...
  WAUTOMA AND BEVENT BY 835 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SKOWRONSKI

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 13, 6:55 AM CST
Where
Wood County, 1.38 mi WNW of Kellner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.359, -89.745

Thunderstorm winds snapped and uprooted several trees near Grand Rapids.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257781.